Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 72, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 18, 2018, 10:44 AM CDT for 4 counties in Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2018, 10:44 AM CDT (15:44 UTC)
- Expired
- Aug 18, 2018, 12:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Attala County, MS, Leake County, MS, Neshoba County, MS, Winston County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 3.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1565 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
396 WGUS54 KJAN 181544 FFWJAN MSC007-079-099-159-181745- /O.NEW.KJAN.FF.W.0072.180818T1544Z-180818T1745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Jackson MS 1044 AM CDT SAT AUG 18 2018 The National Weather Service in Jackson has issued a * Flash Flood Warning for... Northern Leake County in central Mississippi... Southeastern Attala County in central Mississippi... Southwestern Winston County in east central Mississippi... Northwestern Neshoba County in east central Mississippi... * Until 1245 PM CDT. * At 1044 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Kosciusko, Smyrna and Zama. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3310 8914 3287 8915 3290 8972 3312 8953 $$ GRG
1 follow-up statement
092 WGUS74 KJAN 181625 FFSJAN Flash Flood Statement National Weather Service Jackson MS 1125 AM CDT SAT AUG 18 2018 MSC007-079-099-159-181745- /O.CON.KJAN.FF.W.0072.000000T0000Z-180818T1745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Leake MS-Attala MS-Winston MS-Neshoba MS- 1125 AM CDT SAT AUG 18 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR NORTHERN LEAKE...SOUTHEASTERN ATTALA...SOUTHWESTERN WINSTON AND NORTHWESTERN NESHOBA COUNTIES... At 1124 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Some locations that will experience flooding include... Kosciusko, Smyrna and Zama. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3310 8914 3287 8915 3290 8972 3312 8953 $$ GRG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:13 AM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 18, 9:13 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 913 AM CDT Sat Aug 18 2018 .UPDATE... Updated for morning discussion. && .DISCUSSION... Convection continues this morning across northern portions along and just north of 0-3km theta-e axis. Some damaging wind potential looks to continue where the more robust storms can develop across mainly northern portions where 20-30 knots of deep layer shear will exist. CAM guidance favors north and eastern sections with the majority of storms today, but development to the west does look to occur later in the day as boundaries begin to interact with better instability./26/ Prior discussion below: Today through tonight... Another active day of weather is expected across the ArkLaMiss on Saturday with a limited threat of flash flooding and a marginal threat of severe weather existing for some areas. Early morning scans from area radars depict a cluster of convective storms along the northern border of the JAN CWA that have moved out ahead of a surface boundary that is draped across Arkansas and that stretches from New England to the Southern Plains. This activity will continue to move slowly to the east and south, maintaining relatively weak intensity. The main threat with storms during the morning will be flooding due to possible training. As the day progresses, CAM guidance suggests that more storms will continue to fire south of this boundary with the best coverage occuring during the afternoon hours. By then, the atmosphere will have had time to destabilize and some marginal instability will exist with SB CAPE values pushing 2500 j/kg. There will be just enough 0-3 km shear, 15-25 kts, to support some organized strong storms with chances of some isolated severe storms. There was enough confidence to add a marginal risk of severe weather during the day for broad area. This broad area will more than likely have to be refined by the day shift as storms begin to fire and high resolution CAM guidance comes into better agreement. The main threat with storms through the day will be wind damage and flash flooding. The flash flooding will be a greater threat in those isolated locations that received significant amounts of rainfall on yesterday. Some strong storms could still be in the region during the early nighttime hours, with better chances of this occuring in the northern portions of the region, nearest the boundary. Rain and storms today should help to keep temperatures below normal for most of the region. Lows tonight will fall into the low 70's. Sunday through the week... The week will begin on the wet side as a stalled front will linger across the region. This will combine with daytime heating and ample moisture to create scattered showers and storms during the afternoon on Sunday. Given PW values around 2-2.3 inches, these storms will be efficient rain producers and heavy rain should be expected. Will hold off on extending the flash flooding threat into Sunday but given any training of storms, this may be warranted. In addition, there could be some potential for strong to isolated severe storms by the end of the weekend, but will hold off in any mention of this as well. A stronger low pressure system will develop across the Central Plains and track off to the northeast. As this occurs, it will drag a rare August cold front our way. As this front nears early next week, a moist airmass will be in place ahead of this front. This will promote more storms early in the week, some of which could be strong to severe. The front and upper trough should move through by Wednesday morning, bringing drier air to the region. Dewpoints will be in the 60s for much of the area and overnight lows look to be fairly nice in the mid to upper 60s. By next weekend, southerly flow looks to return with some scattered showers and storms possible especially in the afternoon. /28/ && .AVIATION... 12Z TAF discussion: Some limiting flight conditions exist throughout the region this morning mainly due to low CIGs and isolated patchy fog. Limiting conditions will continue through the day today but due to thunderstorms developing and impacting the region. A cluster of thunderstorms that has developed in Central Arkansas will continue to push into our region, impacting our northern sites by mid morning. Some isolated cells have also formed this morning in central MS in the vicinity of KHKS, KJAN, and KMEI. More coverage of storms is expected to develop by this afternoon. This prompted the addition of prevailing TS groups at several sites. Storms will decrease in coverage some but should linger after 00Z. && .PRELIMINARY POINT TEMPS/POPS... Jackson 88 72 90 74 / 71 53 62 27 Meridian 84 72 90 74 / 61 53 70 26 Vicksburg 90 73 91 75 / 58 52 57 34 Hattiesburg 87 72 90 74 / 56 47 69 22 Natchez 90 72 91 74 / 46 56 58 23 Greenville 89 71 89 74 / 62 43 56 34 Greenwood 87 72 89 74 / 61 43 57 34 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Aug 18, 4:12 AM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 412 AM CDT Sat Aug 18 2018 ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>051-190915- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys- Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS- Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton- 412 AM CDT Sat Aug 18 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today FLOODING THREAT...Limited TIMING...Today Isolated severe thunderstorms are possible for most of the ArkLaMiss today with better chances occuring in the afternoon. The main risk will be damaging wind gusts. Flash flooding will be possible, mainly for locations along and north of the Interstate Twenty corridor. In these areas isolated locations could receive 2 to 3 inches of rainfall in a short amount of time, which could lead to flash flooding. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. LAZ023-025-MSZ052>058-062>066-072>074-190915- Franklin LA-Tensas-Lauderdale-Claiborne-Copiah-Simpson-Smith- Jasper-Clarke-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 412 AM CDT Sat Aug 18 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today Isolated severe thunderstorms are possible for most of the ArkLaMiss today with better chances occuring in the afternoon. The main risk will be damaging wind gusts. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. LAZ024-026-MSZ059>061-190915- Catahoula-Concordia-Jefferson-Adams-Franklin MS- 412 AM CDT Sat Aug 18 2018 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 3 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Aug 18, 9:27 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
927 AM CDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 1 ENE LAUREL 31.70N 89.13W
08/17/2018 JONES MS LAW ENFORCEMENT
A FEW ROADS WERE FLOODED AROUND THE CITY.
&&
TWSpecial weather statement, Aug 18, 9:38 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
938 AM CDT SAT AUG 18 2018
MSZ037-038-044-045-181530-
Neshoba MS-Attala MS-Leake MS-Winston MS-
938 AM CDT SAT AUG 18 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEAKE...
SOUTHEASTERN ATTALA...SOUTHWESTERN WINSTON AND NORTHWESTERN NESHOBA
COUNTIES UNTIL 1030 AM CDT...
At 938 AM CDT, Meteorologists were tracking a strong thunderstorm
near Zama, or 14 miles east of Kosciusko, moving southeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Leake...southeastern Attala...southwestern Winston and northwestern
Neshoba Counties, including the following locations... Noxapater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3289 8914 3282 8927 3283 8939 3299 8958
3311 8941 3311 8921 3305 8908 3300 8903
TIME...MOT...LOC 1438Z 318DEG 16KT 3302 8934
DCLocal storm report, Aug 18, 9:49 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
949 AM CDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM FLASH FLOOD 3 W PELAHATCHIE 32.31N 89.85W
08/17/2018 RANKIN MS LAW ENFORCEMENT
TREE DOWN JUST OFF HWY 80 A FEW MILES WEST
OF PELAHATCHIE.
&&
TWLocal storm report, Aug 18, 9:52 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
952 AM CDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG 3 W PELAHATCHIE 32.31N 89.85W
08/17/2018 RANKIN MS LAW ENFORCEMENT
CORRECTS REPORT TYPE. TREE DOWN JUST OFF HWY
80 A FEW MILES WEST OF PELAHATCHIE.
&&
TWSpecial weather statement, Aug 18, 10:05 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
1005 AM CDT SAT AUG 18 2018
ARZ074-075-181600-
Chicot AR-Ashley AR-
1005 AM CDT SAT AUG 18 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHICOT AND
NORTHEASTERN ASHLEY COUNTIES UNTIL 1100 AM CDT...
At 1004 AM CDT, Meteorologists were tracking a strong thunderstorm
near Dermott, moving south at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Montrose around 1045 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3339 9172 3339 9146 3356 9145 3356 9138
3333 9134 3328 9144 3330 9170
TIME...MOT...LOC 1504Z 345DEG 16KT 3346 9152
DCLocal storm report, Aug 18, 10:38 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1038 AM CDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 4 WNW EUPORA 33.57N 89.33W
08/17/2018 WEBSTER MS 911 CALL CENTER
TREE DOWNED ON CENTER ROAD.
&&
DCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:46 PM CDT | Special Weather Statement | JAN | Adams | 44 min |
| Aug 18, 9:12 AM CDT | Special Weather Statement | JAN | Choctaw, Oktibbeha | 48 min |
| Aug 18, 9:38 AM CDT | Special Weather Statement | JAN | Winston | 52 min |
| Aug 18, 2:53 PM CDT | Special Weather Statement | JAN | Covington, Jones | 37 min |
| Aug 18, 3:34 PM CDT | Special Weather Statement | JAN | Covington, Jefferson Davis, Lawrence | 41 min |
| Aug 18, 3:51 PM CDT | Special Weather Statement | JAN | Forrest, Lamar | 39 min |
| Aug 18, 4:15 PM CDT | Flash Flood Warning | JAN | Covington, Forrest, Jones, Lamar, Marion | 2 hr |
| Aug 18, 5:06 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Warren | 39 min |
| Aug 18, 5:11 PM CDT | Special Weather Statement | JAN | Lawrence, Lincoln | 49 min |
| Aug 18, 5:44 PM CDT | Special Weather Statement | JAN | Lincoln | 46 min |
| Aug 18, 6:18 PM CDT | Severe Thunderstorm Warning | JAN | Franklin | 42 min |
| Aug 18, 6:40 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena | 49 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.